Indiana, 2014

Hail and Damaging Winds in Indiana, August 19, 2014

August 19, 2014 · NWS IND · 6 events in 4 counties and zones

An isolated thunderstorm developed along the Indiana-Illinois state line during the early evening of August the 19th. This storm moved off to the northeast producing some small hail in Montgomery County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An isolated thunderstorm developed along the Indiana-Illinois state line during the early evening of August the 19th. This storm moved off to the northeast producing some small hail in Montgomery County. A couple hours later, additional scattered storms developed over the western half of central Indiana. As these storms formed into a line and pushed southeast across central Indiana, additional damaging wind reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 19, 3:42 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 19, 3:42 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
442 PM EDT TUE AUG 19 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 220 PM EDT TUE AUG 19 2014

A FRONTAL SYSTEM IS EXPECTED TO MOVE INTO THE AREA TONIGHT AND
STALL OUT IN THE VICINITY FOR MOST OF THE WEEK. THIS WILL SERVE
TO KEEP THE WEATHER UNSETTLED OVERALL INTO THE WEEKEND. THIS FRONT
MAY DISSIPATE BY EARLY NEXT WEEK.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 220 PM EDT TUE AUG 19 2014

CONVECTIVELY INDUCED VORTICITY CENTER CURRENTLY MOVING THROUGH
ILLINOIS...WITH SHORT TERM MODELS SUGGESTING THIS FEATURE WILL BE
ENTERING THE WESTERN ZONES OVER THE NEXT 2-3 HOURS. MOST OF THE
EARLIER CONVECTION HAS DISSIPATED...HOWEVER AIR MASS IS QUITE
UNSTABLE OVER THE AREA...AND STARTING TO SEE SCATTERED CONVECTION
REDEVELOP WITH THIS FEATURE. SHORT TERM MODELS SUGGEST THIS
FEATURE WILL PASS OFF TO THE EAST AROUND 200300Z. APPEARS THE BEST
THREAT FOR PRECIPITATION WILL BE WITH THIS UPPER WAVE FROM LATER
AFTERNOON INTO THE LATE EVENING HOURS. WILL MAKE A LAST MINUTE
DECISION ON WHETHER TO GO LIKELY OR SCATTERED POPS BASED ON
CONVECTIVE TRENDS.

LATEST MODEL GUIDANCE SUGGESTS LAPSE RATES SUFFICIENT FOR STORM
ORGANIZATION/SEVERE THREAT...BUT DEEP SHEAR CONTINUES TO BE A LITTLE
WEAK AT THIS TIME. SHEAR MAY INCREASE LATER THIS AFTERNOON/EVENING
AS AN UPPER TROUGH APPROACHES FROM THE NORTHWEST.

DON/T HAVE ANY MAJOR ARGUMENTS WITH THE GFS MOS LOWS TONIGHT
CONSIDERING LOW LEVEL THICKNESSES.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ISSUED AT 220 PM EDT TUE AUG 19 2014

NORTHWEST UPPER FLOW EXPECTED ACROSS THE AREA DURING THIS
PERIOD...AS AN UPPER TROUGH GRADUALLY SHIFTS INTO NEW ENGLAND AND A
HEAT RIDGE BUILDS INTO THE LOWER MISSISSIPPI VALLEY AND GULF COAST
STATES.

FRONTAL ZONE THAT MOVES INTO THE AREA TONIGHT LOOKS TO LINGER IN THE
VICINITY THROUGH THE REST OF THE PERIOD. WARM ADVECTION BEGINS
WEDNESDAY AFTERNOON...AND THIS COMBINED WITH A POTENTIALLY VERY
UNSTABLE AIR MASS MAY SPARK OFF SOME CONVECTION BY LATE IN THE DAY
WEDNESDAY. WILL GO WITH CHANCE POPS DURING THE AFTERNOON HOURS.

WARM ADVECTION PATTERN GETS STRONGER BY WEDNESDAY NIGHT INTO
THURSDAY...SO BETTER CHANCES OF CONVECTION ARE PROBABLE DURING THOSE
TIMES. WILL KEEP POPS IN THE HIGH CHANCE CATEGORY FOR NOW DUE TO
QUESTIONS REVOLVING AROUND THE LOCATION/TIMING OF CONVECTION...BUT
LAPSE RATES/DEEP SHEAR CONTINUE TO LOOK FAVORABLE FOR STORM
ORGANIZATION/POTENTIAL SEVERE THREAT INTO THURSDAY.

BEYOND THURSDAY...DEEP SHEAR DIMINISHES WITH TIME...HOWEVER THE LOCAL
AREA CONTINUES TO BE ON THE EDGE OF A MID LEVEL CAP. AS A
RESULT...ADDITIONAL CONVECTIVE CLUSTERS MAY BE POSSIBLE INTO FRIDAY
WITH ANY POSSIBLE DISTURBANCES THAT MAY RIPPLE THROUGH THE FLOW.
WILL KEEP CHANCE POPS GOING INTO FRIDAY. PRECIPITABLE WATERS
1.50-2.00 INCHES SUGGEST HEAVY RAINFALL POSSIBLE THROUGH THE PERIOD.

LOW LEVEL THICKNESS PROGS SUGGEST THE GFS MOS TEMPERATURE GUIDANCE
THROUGH THE SHORT TERM LOOK REASONABLE FOR THE MOST PART.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 207 PM EDT TUE AUG 19 2014

ONLY CERTAINTY WITH THIS FORECAST DURING THIS PERIOD IS THE
CONTINUATION OF SOME VERY WARM SUMMER WEATHER DURING THE WEEKEND.
GFS AND ECMWF CONTINUE TO KEEP THE STRONG RIDGE IN PLACE ALOFT
DURING THIS PERIOD AND NOW HAVE BACKED OFF ON THE FLATTENING OF
THE RIDGE UNTIL TUESDAY AS A COLD FRONT GOES THROUGH THE AREA AND
RETURNS TEMPERATURES CLOSER TO SEASONAL NORMALS. PRIOR TO
TUESDAY...MODELS AND ALLBLEND CONTINUE TO INDICATE POPS ON
SATURDAY NIGHT THROUGH SUNDAY NIGHT AS SEVERAL BOUNDARIES LOOK TO
REMAIN IN PLACE NEAR CENTRAL INDIANA. THUS WILL CONTINUE WITH LOW
CHC POPS FOR NOW DURING THAT TIME AS A VERY WARM AND HUMID AIR
MASS WILL REMAIN IN PLACE.

&&

.AVIATION /DISCUSSION FOR THE 19/2100Z TAF UPDATE/...

ISSUED AT 439 PM EDT TUE AUG 19 2014

UPDATE...
CONVECTIVE DEVELOPMENT HAS BEEN CONFINED TO THE KLAF AREA SO FAR.
AS A RESULT...REMOVED MENTION OF THUNDERSTORMS FROM KIND.

PREVIOUS DISCUSSION...
VFR CONDITIONS EXPECTED FOR MUCH OF THIS AFTERNOON. CONVECTIVE
COMPLEX OVER CENTRAL ILLINOIS IS EXPECTED TO PROGRESS EAST ACROSS
CENTRAL INDIANA LATE THIS AFTERNOON. RAPID REFRESH DEPICTS A
DECAYING CONVECTIVE COMPLEX WORKING ACROSS THE TAF SITES LATE THIS
AFTERNOON. WITH CONDITIONAL INSTABILITY IN PLACE AND MARGINAL
SHEAR...THE INTENSITY OF THE APPROACHING STORMS REMAINS IN
QUESTION. THUS FOR NOW WILL USE SOME TEMPO GROUPS FOCUSING THE
PRIME WINDOW OF SHRA/TSRA PASSAGE. ANY TSRA MAY PRODUCE BREIF IFR
OR WORSE CONDITIONS.

IFR CONDITIONS ARE EXPECTED AGAIN OVERNIGHT AT LAF...BMG AND HUF
AS HIGH DEW POINTS...EARLIER LIGHT RAIN AND LIGHT WINDS SHOULD
RESULT IN ANOTHER MORNING OF FOG FORMATION. HEAT ISLAND EFFECTS AT
IND SHOULD KEEP MVFR CONDITIONS AT INDIANAPOLIS.

AFTER SUN UP ON WEDNESDAY...FOG WILL ONCE AGAIN BURN OFF...QUICKLY
LEADING TO SCT DIURNAL CU.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....PUMA
AVIATION...JP/TDUD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 19, 4:41 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EDT TUE AUG 19 2014

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
541 PM EDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO IMPACT PORTIONS OF CENTRAL INDIANA THROUGH THE
OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH THE
EVENING.

HAZARDS: MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE.
DANGEROUS LIGHTNING WILL BE A THREAT FROM ANY THUNDERSTORM.

TIMING: MAIN SEVERE THREAT UNTIL 1100 PM EDT.

DISCUSSION: THE REMNANTS OF AN UPPER WAVE OVER ILLINOIS AND A COLD
FRONT APPROACHING THE AREA FROM THE NORTHWEST WILL RESULT IN
SCATTERED THUNDERSTORM DEVELOPMENT CONTINUING THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH SATURDAY.
NO WIDESPREAD SEVERE STORMS ARE ANTICIPATED AT THIS TIME...HOWEVER
LIGHTNING AND HEAVY RAINFALL ARE ALWAYS A THREAT FROM ANY
THUNDERSTORM.

DISCUSSION: A FRONTAL SYSTEM WILL MOVE INTO THE AREA AND STALL
OUT. THIS WILL SERVE TO KEEP THE WEATHER UNSETTLED OVERALL THROUGH
MOST OF THE UPCOMING WEEK. A RIDGE OF HIGH PRESSURE WILL BUILD
BACK OVER THE REGION FOR THE LATTER HALF OF THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Aug 19, 4:49 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EDT TUE AUG 19 2014

INZ036-037-192230-
BOONE-MONTGOMERY-
549 PM EDT TUE AUG 19 2014

...STRONG THUNDERSTORM ADVISORY FOR WESTERN BOONE AND SOUTHERN
MONTGOMERY COUNTIES UNTIL 630 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF CRAWFORDSVILLE...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEBANON...
  LADOGA...
  NEW ROSS...
  JAMESTOWN...
  ADVANCE...
  THORNTOWN...
  ULEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4018 8651 4000 8637 3992 8657 3992 8669
      3987 8669 3986 8676 3987 8688 3996 8700
      4018 8658
TIME...MOT...LOC 2150Z 239DEG 18KT 3993 8683

RYAN

The radar

The Indianapolis radar (KIND), 52 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Montgomery

When
August 19, 5:05 PM EST to 5:07 PM EST
Where
Montgomery County, 0.87 mi SW of Shannondale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -86.710

Hail, Marion

When
August 19, 6:27 PM EST to 6:29 PM EST
Where
Marion County, 1.48 mi NNW of Williams Creek
Measured
0.75 in hail
Reported by
Unknown
Coordinates
39.920, -86.160

Thunderstorm Wind, Tipton

When
August 19, 9:18 PM EST
Where
Tipton County, 0.53 mi E of Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.280, -86.040

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Hendricks

When
August 19, 9:30 PM EST
Where
Hendricks County, 0.53 mi E of Plainfield
Measured
48 kt (55 mph) estimated gust
Property damage
$250
Reported by
Amateur Radio
Coordinates
39.700, -86.390

A 4-inch diameter, live tree limb was broken off due to strong thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
August 19, 9:35 PM EST
Where
Hendricks County, 1.59 mi E of Avon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.770, -86.370

A large portion of a pear tree was broken off due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
August 19, 9:35 PM EST
Where
Hendricks County, 1.74 mi WSW of Speedway Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.790, -86.380

An 18-inch diameter tree was uprooted and several 6 to 10 inch limbs were broken due to damaging thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541593, 541594, 541595, 541596, 541597, 541599.